Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Dodge City, KS

March 5, 20256 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 5, 2025, 1:57 PM CST for 6 counties in Kansas. It took effect at Mar 6, 2025, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 1:57 PM CST (19:57 UTC)
In effect from
Mar 6, 2025, 1:00 PM CST
Expired
Mar 6, 2025, 7:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS83 KDDC 051957
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
157 PM CST Wed Mar 5 2025


KSZ061-074-084-061030-
/O.UPG.KDDC.FW.A.0002.250306T1900Z-250307T0200Z/
/O.NEW.KDDC.FW.W.0004.250306T1900Z-250307T0200Z/
Hamilton-Stanton-Morton-
157 PM CST Wed Mar 5 2025 /1257 PM MST Wed Mar 5 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CST /NOON MST/ TO 8 PM
CST /7 PM MST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
EXTREME SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CST /noon MST/ to 8 PM CST /7 PM MST/ Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton and Fire Weather Zone 084 Morton.

* TIMING...From 1 PM CST /noon MST/ to 8 PM CST /7 PM MST/ 
  Thursday.

* WINDS...South 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ062-075-085-061030-
/O.CON.KDDC.FW.A.0002.250306T1900Z-250307T0200Z/
Kearny-Grant-Stevens-
157 PM CST Wed Mar 5 2025

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 062 Kearny, Fire Weather 
  Zone 075 Grant and Fire Weather Zone 085 Stevens.

* TIMING...From Thursday afternoon through Thursday evening.

* WINDS...South 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
160 
WWUS83 KDDC 060831
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
231 AM CST Thu Mar 6 2025

KSZ062-075-085-061645-
/O.UPG.KDDC.FW.A.0002.250306T1900Z-250307T0200Z/
/O.EXA.KDDC.FW.W.0004.250306T1900Z-250307T0200Z/
Kearny-Grant-Stevens-
231 AM CST Thu Mar 6 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
WESTERN KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 062 Kearny, Fire Weather 
  Zone 075 Grant and Fire Weather Zone 085 Stevens.

* TIMING...From 1 PM this afternoon to 8 PM CST this evening.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061-074-084-061645-
/O.CON.KDDC.FW.W.0004.250306T1900Z-250307T0200Z/
Hamilton-Stanton-Morton-
231 AM CST Thu Mar 6 2025 /131 AM MST Thu Mar 6 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CST /NOON MST/
THIS AFTERNOON TO 8 PM CST /7 PM MST/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FAR WESTERN KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton and Fire Weather Zone 084 Morton.

* TIMING...From 1 PM CST /noon MST/ this afternoon to 8 PM CST 
  /7 PM MST/ this evening.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
171 
WWUS83 KDDC 061033
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
433 AM CST Thu Mar 6 2025



KSZ061-062-074-075-084-085-062130-
/O.CON.KDDC.FW.W.0004.250306T1900Z-250307T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
433 AM CST Thu Mar 6 2025 /333 AM MST Thu Mar 6 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CST /NOON MST/
THIS AFTERNOON TO 8 PM CST /7 PM MST/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FAR WESTERN KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather 
  Zone 085 Stevens.

* TIMING...From 1 PM CST /noon MST/ this afternoon to 8 PM CST 
  /7 PM MST/ this evening.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
614 
WWUS83 KDDC 062128
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
328 PM CST Thu Mar 6 2025


KSZ061-062-074-075-084-085-070200-
/O.CON.KDDC.FW.W.0004.000000T0000Z-250307T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
328 PM CST Thu Mar 6 2025 /228 PM MST Thu Mar 6 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF FAR
WESTERN KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather 
  Zone 085 Stevens.

* TIMING...Until 8 PM CST /7 PM MST/ this evening.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
084 
WWUS83 KDDC 070100
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
700 PM CST Thu Mar 6 2025


KSZ061-062-074-075-084-085-070200-
/O.CAN.KDDC.FW.W.0004.000000T0000Z-250307T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
700 PM CST Thu Mar 6 2025 /600 PM MST Thu Mar 6 2025/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF FAR WESTERN KANSAS...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Gusty south winds at 25 to 30 mph will gradually decrease this 
evening and relative humidity values will rise above 30%. 

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 11:55 AM CST, 2 hours 2 minutes earlier. Its key messages:

  • Northwest winds to continue much of the day today but at much less speeds. Gusts 30-40 mph at times through early afternoon mainly central and south central Kansas.
  • Fire Weather Watch issued for portions of far southwest Kansas for Thursday afternoon ahead of the next low.
  • The next low will lift north of southwest Kansas keeping precipitation chances north of our area.
  • Another storm system will likely track far enough south over the weekend to keep highest precip chances across Texas, keeping our area dry.
Area forecast discussion, Mar 5, 11:55 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1155 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- Northwest winds to continue much of the day today but at much
  less speeds. Gusts 30-40 mph at times through early afternoon
  mainly central and south central Kansas.

- Fire Weather Watch issued for portions of far southwest Kansas
  for Thursday afternoon ahead of the next low.

- The next low will lift north of southwest Kansas keeping
  precipitation chances north of our area.

- Another storm system will likely track far enough south over
  the weekend to keep highest precip chances across Texas,
  keeping our area dry.

&&

.DISCUSSION...
Issued at 348 AM CST Wed Mar 5 2025

Overnight water vapor imagery and RAP objective analysis fields
showed our major storm continuing to pull away from Kansas with an
upper level ridge building upstream across the West. Surface
analysis showed continued relaxing of the MSLP gradient across
western Kansas, although the height gradient from 850mb to 700mb
remained fairly tight across southwest Kansas.

Thankfully, much quieter weather will prevail today. The mentioned
850mb to 700mb height gradient will remain strong enough through the
early afternoon hours to support gusty northwest winds, with gusts
back up into the 30 to 40 mph range generally east of Highway 283.
By early afternoon, winds will decrease again as the 850-700mb
gradient finally relaxes. With full insolation, we should see
temperatures warm through the 50s across much of our forecast area.

The surface ridge axis will move quickly across southwest Kansas
later this evening, and pressures will start falling once again
across eastern Colorado as another mid level trough forms across the
West. Another upper low will mature across the Great Basin on
Thursday, and southwest momentum will increase to our southwest,
including through the boundary layer Thursday afternoon. Winds will
increase once again, this time out of the south as the new eastern
Colorado surface low deepens further...down to around 990mb (per
latest ECMWF). A downslope warm plume will expand northeast toward
far southwest Kansas Thursday afternoon, leading to afternoon
temperatures into the lower 70s for Elkhart, Liberal, Ulysses to
Syracuse. Meanwhile, areas like Hays to Larned are likely to stay in
the 50s.

The aforementioned upper low over the Great Basin will split up as
it advances east Thursday through Saturday with the northern split
tracking across Nebraska Thursday Night-Friday and the southern
split tracking across West Texas early this weekend. Latest NBM
keeps some low POPs (less than 30 percent) along the far southern
portions of the DDC CWA, but latest trends in all the global models
and ensemble systems suggest the southern wave may continue more
east across Texas instead of a northeasterly track which would bring
better chances of light precipitation to far southwestern Kansas.
Thus, subsequent forecast cycles of the NBM will likely show a
decrease in POPs for Saturday. Early to mid next week, a large upper
level ridge is expected to move across the central CONUS followed by
a fairly uneventful zonal pattern deeper into next week. So, a
warming trend and dry conditions are forecast through the end of
this forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1153 AM CST Wed Mar 5 2025

Northwest winds will gradually decrease this afternoon as the
pressure gradient weakens, and then become light by sunset. A
strong surface trough will develop in the lee of the Rockies
Thursday, resulting in south winds increasing to 25 kts. VFR
conditions will persist.

&&

.FIRE WEATHER...
Issued at 348 AM CST Wed Mar 5 2025

Near-critical to critical fire weather conditions are likely to
develop across far southwest Kansas Thursday afternoon in advance of
another developing low pressure system over eastern Colorado. Latest
forecast calls for a fairly marked increase in southwesterly winds
impinging on far southwest Kansas mid to late afternoon. This
downslope plume emanating out of northeastern New Mexico will be
very dry with relative humidity falling to below 20 percent. There
is enough confidence (50%+) to go ahead and hoist a Fire Weather
Watch for Thursday afternoon for areas generally along and west of
Highway K-25. Thanks NWS PUB and AMA for the collaboration on this
fire weather headline!

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-062-074-075-084-085.

&&

DISCUSSION...Umscheid
AVIATION...Finch
FIRE WEATHER...Umscheid
Hazardous weather outlook, Mar 5, 5:03 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CST Wed Mar 5 2025

KSZ030-031-043>046-061>066-074>081-084>090-061115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CST Wed Mar 5 2025 /403 AM MST Wed Mar 5 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for portions of southwest
Kansas, generally west of Highway 25 to the Colorado line,
Thursday afternoon. Refer to the latest Fire Weather Message for
more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 2:20 AM CSTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens24 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.